Thunderstorm Wind, Brunswick
- When
- February 22, 4:15 PM EST
- Where
- Brunswick County, 3 mi W of Winnabow
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- UTILITY COMPANY
- Coordinates
- 34.150, -78.150
Trees down on power lines.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Feb 22, 2:55 PM EST, 1 hour 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 255 PM EST SAT FEB 22 2003 ...THUNDERSTORMS TO BE OUT OF AREA BEFORE TONIGHT... SQUALL LINE CROSSING HIGHWAY I-95 WITH HIGHEST WIND GUSTS REPORTED POWER LINES DOWN IN DILLON COUNTY AND DAMAGE IN MARION COUNTY. STILL...CONVECTION IS MOVING INTO MOIST AND UNSTABLE SITUATION AT LOW LEVELS WITH TEMPERATURES IN THE 70S AND DEW POINTS IN THE 60S. TIMING WOULD HAVE THE LINE MOVING OFF THE COAST AROUND 7 PM...TORNADO WATCH EXPANDED TO INCLUDE NEW HANOVER...PENDER AND COLUMBUS COUNTIES. RAIN TO DIMINISH THIS EVENING...LEAVING LOW CLOUDS OVER THE AREA CLEARING FROM THE WEST TO THE COAST BY SUNRISE WITH WEAK COLD FRONT AND UPPER LEVEL TROUGH PASSAGE. BLUSTERY WINDS TO CONTINUE INTO THE NIGHT AND SUNDAY...WITH SOME DECOUPLING TONIGHT...BUT STRONG MOMENTUM TRANSFER EXPECTED DURING THE DAY SUNDAY. NEXT WEAK LOW MONDAY TO SKIRT AREA TO THE NW...AND NO PRECIP EXPECTED. WITH THE AREA CONTINUING IN THE SOUTHERLY BRANCH OF THE WESTERLY FLOW...THE NEXT SIGNIFICANT WAVE OF MOISTURE TO MOVE INTO THE AREA WED NIGHT...WITH CLOUDS AND SHOWERS INTO FRI NIGHT. MARINE: SEVERE SQUALL LINE SHOULD BE ENTERING THE SC COASTAL WATERS AROUND 22Z...AND THE NC COASTAL WATERS AROUND 23Z. COLD NEARSHORE WATER TEMPS HAVE SO FAR KEPT WINDS BELOW GALE FORCE ALTHOUGH SOME 35-40 MPH GUSTS HAVE BEEN REPORTED ON LAND FROM SPOTTERS AND THE ILM MESONET. DO NOT EXPECT STORMS TO DO MUCH UNTIL THEY CLEAR THE 20 NM COASTAL WATERS LINE AND REACH WARMER WATER. HOWEVER WILL KEEP GALES FLYING THIS PACKAGE FOR 30-35 KT GRADIENT WINDS LASTING THRU MID MORNING SUNDAY. AS WINDS TURN OFFSHORE SUNDAY MORNING SEAS WILL RAPIDLY DIMINISH DURING THE DAY. LATER PERIODS...A COLD FRONT WILL APPROACH FROM THE N TUE MORNING WITH N/NE WINDS 15 KT OR LESS CONTINUING THRU WED. .ILM... .NC...TORNADO WATCH UNTIL 7 PM NCZ096-097-099>101- GALE WARNING SURF CITY TO LITTLE RIVER INLET. .SC...GALE WARNING LITTLE RIVER INLET TO S SANTEE RIVER. TM/TRA
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-221145- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 430 AM EST SAT FEB 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA AND NORTHEASTERN SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS AHEAD OF A STRONG COLD FRONT EXPECTED TO PASS THROUGH THE EASTERN CAROLINAS TODAY. THE POTENTIAL WILL EXIST FOR DAMAGING WIND GUSTS IN EXCESS OF 60 MPH AND ISOLATED TORNADOES. IN ADDITION...STRONG SOUTH TO SOUTHWEST WINDS OF UP TO 25 MPH WITH HIGHER GUSTS WILL DEVELOP DURING THE DAY AND CONTINUE INTO THE EVENING HOURS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY. KREITNER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
0227 PM EST SAT FEB 22 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0222 PM DILLON SC 60 MPH TSTORM WIND
02/22/03 DILLON POWER LINES DOWN.
43PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
0240 PM EST SAT FEB 22 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0233 PM FAIRMONT NC 55 MPH TSTORM WIND
02/22/03 ROBESON
43PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
0253 PM EST SAT FEB 22 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0242 PM MARION SC 70 MPH TSTORM WIND
02/22/03 MARION TREES DOWN. STRUCTURAL
DAMAGE. 2 VEHICLES DAMAGED
43PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
0341 PM EST SAT FEB 22 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0250 PM BARNESVILLE NC 70 MPH TSTORM WIND
02/22/03 ROBESON SHERIFFS DEPARTMENT
REPORTED TREES DOWN. TREES
AND POWER LINES REPORTED
DOWN ACROSS THE COUNTY.
43The Wilmington radar (KLTX), 31 km away, was scanning. The volume nearest the first event began at 21:14 UTC.
1 thunderstorm wind. Local standard time, as filed.
Trees down on power lines.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2003Every state in 2003This day in weather historyWarnings in North Carolina, February 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5342342.